PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How can you tell if medications are causing your legs to swell?

ANSWER

Sometimes swelling can be a side effect of prescription drugs. For example, some people who take heart medicines called calcium channel-blockers can get swollen legs.

Call your doctor if you take any of these drugs and get swollen lower limbs:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs), like aspirin and celecoxib (Celebrex)
  • Certain diabetes drugs, including metformin
  • Hormone medications containing estrogen or progesterone
  • Some antidepressants
  • Some types of blood pressure medications

SOURCES:

Alicia Groft, MD, associate professor of medicine, Dartmouth Medical School.

CDC: "National Chronic Kidney Disease Fact Sheet."

Ely, J.W. , March-April 2006. Journal of the American Board of Family Medicine

March of Dimes: "Swelling."

Mayo Clinic: “Leg Swelling.”

National Blood Clot Alliance: "Signs and Symptoms of Blood Clots." 

National Heart, Lung, and Blood Institute: "What Are the Signs and Symptoms of Heart Failure?"

National Institutes of Health: "Varicose Veins and Venous Insufficiency."

Nationwide Children's Hospital: "Swelling: The Body's Reaction to Injury."

Reviewed by Suzanne R. Steinbaum on May 3, 2018

SOURCES:

Alicia Groft, MD, associate professor of medicine, Dartmouth Medical School.

CDC: "National Chronic Kidney Disease Fact Sheet."

Ely, J.W. , March-April 2006. Journal of the American Board of Family Medicine

March of Dimes: "Swelling."

Mayo Clinic: “Leg Swelling.”

National Blood Clot Alliance: "Signs and Symptoms of Blood Clots." 

National Heart, Lung, and Blood Institute: "What Are the Signs and Symptoms of Heart Failure?"

National Institutes of Health: "Varicose Veins and Venous Insufficiency."

Nationwide Children's Hospital: "Swelling: The Body's Reaction to Injury."

Reviewed by Suzanne R. Steinbaum on May 3, 2018

NEXT QUESTION:

How can you tell if varicose veins are causing your legs to swell?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.